Worried for a friend, stopped taking her levothyroxine

I'm worried for a friend, she decided to stop taking her Levothyroxine back in February, she decided that it was doing nothing for weight, I saw her last week, and her legs are extremely swollen, her joints are all swollen, even though she hasn't had any falls, I've told her she must take it, but she still isn't.

What can I do to get her to take it?

9 Replies

oldestnewest
  • you can take a horse to water but you cant make it drink

    sadly this situation has been created by the entire medical and pharmecutical lot who re3fuse to face the issues that levo is not and never ever will be the perfect answer

  • Hi Nikki365

    It's very good of you to be worried about your friend but it's very awkward for you if she has stopped taking it and wont restart.

    I can quite understand some people withdrawing their medication when we don't feel it's making us feel better, in fact some people do feel worse.

    Once we are on levothyroxine if hypothyroid if we stop taking it, the consequences are very severe as levo does help our metabolism to keep working, i.e. heart, brain etc. Having not taken levo for five months, your friend might well go into a myxedema coma, and with the fluid build-up with her legs etc can affect her heart.

    I would urge her to go to her GP. This is from another post:_

    Myxoedema coma is a likely result. People do die from it - it has a high mortality rate.

    However, you might not have recognisable myxoedema. And you might not be in a coma as is usually understood. Further, you might not so much "slip" as suddenly fall - some serious events can catapult someone from relatively OK to seriously ill extremely quickly. And, to cap it all, your thyroid hormone levels might be relatively "normal". Which means that even if you seek treatment (or someone does on your behalf) your condition might not readily be recognised/diagnosed.

    patient.co.uk/doctor/My...

    There are many reasons for your doctor to have increased/reduced your dose regularly including simple things like the time of day at which blood was drawn for testing.

    Rod

    healthunlocked.com/thyroidu...

  • Thank you for that...i will show her this, see if she takes it seriously, its already effecting her mentally, i can see her not taking the levo is effecting her already but like reallyfedup said, i can't force her.

  • Nikki365, If your friend didn't feel well on Levothyroxine there are alternatives, T3 and NDT, but she might have to buy her own as they may not be available to her on the NHS.

    Thyroid replacement isn't a weightloss aid but should improve metabolism so that weightgain due to low hormone will stop. She will need to exercise to lose weight already gained.

    You might also point out that she's suffering from lack Levothyroxine already as her legs and joints are swollen and similar damage will happen to her internal organs, which may be irreversible, if she doesn't take some form of thyroid replacement.

  • i've already told her about t3, i take t3 and told her how much better i feel on it, i've even giving her the web source for her to get her own, i've told her to go to the doctors and get them to refer her to a endo... i do feel like im talking to myself. Maybe im just wasting my time....

  • I don't think you are wasting your time ,i think she is very lucky to have a friend like you.Maybe this is her way to cry for help ,that if something happens then she may get better care.

  • Maybe, as her brain is not getting the T3 it needs, that her thinking is not quite straight. It would also cause depression, I think that instead of making sure Free T3 is at an optimum they may prescribe Anti-d's (which some patients do need) instead of sufficient thyroid hormones.

  • Nikki, there's not a lot a person can do if good advice isn't acted upon. I hope your friend sees sense soon.

  • Hi Nikki,

    Please share with your friend my story. For the past year I was feeling really off at first and then physically sick...light headed and tired at first and then aches and pains etc. i kept telling my doctor I wasn't feeling well and asked about my thyroid function to which she replied it was "fine". Now mind you my levothyroxine has not been adjusted since 2010 and recently after having pulled my test records from her I discovered fine for my doctor meant an average TSH of 3 with times letting it get as high as 8.1! So, because I knew I was taking the levothyroxine and it had worked. Score I assumed it had stopped working...stupid of me I know and stopped taking it in April of this year. Went to naturethroid which I now I know quickly threw me into hyper mode so I completely stopped all thyroid medication on May 5, 2015. Well on June 7th I was rushed to the ER after collapsing while trying to exercise (my entire left part of my body went numb). ER doc testing everything ( and physically - thank God - I'm fine). She did notice that the skin on my calves were extremely dry and urged me to get my thyroid levels checked, which I just had done previous Wednesday) and guess what? TSH WAS at 8.2 and considering that on 04/14 it was 2.8 that was not a good thing. Immediately put back on t4 (this time endocrinologist wants me on a brand to better control the amount of medication and so far I've been on tirosint, synthroid, levoxyl, and now back on levothyroxine - which seems to be doing well for now see my doc this Friday). All of this to say what I learned from this is that - sometimes it's not the medication, sometimes you just have a really bad doctor! So please, please tell your friend to go to another doctor and get back on her medication until then. If she can't change doctors then push to get better care. It's been really hard to get back on levo this time around and if I can spare anyone what I've been through then I will gladly share my experience over and over. Please come back and let me know how your friend is doing.

You may also like...